Heartburn Medicine Might Be Making You More Sick

- Page 1

It doesn't matter how old you are, heartburn or acid reflux can happen to you. I've struggled with it for years, and while mine is not a chronic condition, it does happen more often than I'd like.

According to Medical News Today, the burning pain you feel in your lower chest area "happens when stomach acid flows back up into the food pipe."

Unless you suffer from a serious form of his common gut problem, like Gastroesophageal reflux disease (GERD), doctors recommend taking over-the-counter drugs for relief.

As one of more than 60 million Americans who experience heartburn at least once a month, I've opted for the readily available medications, but it looks like this is something I might have to rethink.

A new study carried out by researchers at Taipei Veterans General Hospital made some noteworthy discoveries about the relationship between over-the-counter acid reflux drugs and mental health.

Researchers found that these drugs, which contain proton pump inhibitors (PPIs) that reduce stomach acid, may have a hand in causing depression. Scary, right?

The researchers analyzed 2,366 people who took these acid-controlling drugs and then subsequently developed depression. They also looked at 9,465 individuals who were taking PPIs but did not have a history of a mental health disorder.

The authors of the study, whose findings were published in the Journal of Psychotherapy and Psychosomatics, believe that the link between acid reflux drugs and depression may have risen from the "inappropriate use of PPIs," but more research will need to be done before a final conclusion is reached. Though, it's unclear why depression is triggered by the seemingly harmless medication.

In addition to affecting your the state of your mental health, PPIs have also been linked to other serious illnesses.

Page 1 Next Page

Popular Videos

Related Articles